Alert archive / New York / Winter Weather Advisories in 2008
Winter Weather Advisory 13, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 11, 2008, 3:44 PM EST for 8 counties in New York. It took effect at Dec 11, 2008, 8:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2008, 3:44 PM EST (20:44 UTC)
- In effect from
- Dec 11, 2008, 8:00 PM EST
- Expired
- Dec 12, 2008, 10:47 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Erie County, NY, Genesee County, NY, Lewis County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KBUF 112044 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 344 PM EST THU DEC 11 2008 ...A GENERAL SNOWFALL TO IMPACT AREAS EAST OF LAKE ONTARIO TONIGHT AND FRIDAY MORNING... .DEEP LOW PRESSURE OVER THE CAROLINAS THIS EVENING WILL TRACK NORTHEAST TO SOUTHERN NEW ENGLAND BY FRIDAY MORNING...THEN INTO THE CANADIAN MARITIMES BY FRIDAY EVENING. SNOW FROM THIS SYSTEM WILL SPREAD ACROSS THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION TONIGHT AND FRIDAY MORNING...WITH THE HEAVIEST AMOUNTS FALLING ACROSS CENTRAL AND EASTERN NEW YORK STATE. NYZ006-008-120500- /O.NEW.KBUF.WW.Y.0013.081212T0100Z-081212T1800Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 344 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST FRIDAY. LOW PRESSURE TRACKING NORTHEAST FROM THE CAROLINAS TO NEW ENGLAND WILL BRING A GENERAL SNOWFALL OF 4 TO 7 INCHES TO THE AREA TONIGHT AND FRIDAY MORNING...WITH THE HIGHEST ACCUMULATIONS MOST LIKELY ACROSS SOUTHEASTERN SECTIONS OF OSWEGO AND LEWIS COUNTIES. THE SNOW IS EXPECTED TO TAPER OFF BY EARLY FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN 4 TO 7 INCHES OF SNOW ACCUMULATION IS EXPECTED. WHILE THE WEATHER WILL BE SIGNIFICANT, THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$ JJR
4 follow-up statements
000 WWUS41 KBUF 120257 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 957 PM EST THU DEC 11 2008 ...A GENERAL SNOWFALL TO IMPACT PORTIONS OF THE SOUTHERN TIER TONIGHT AND AREAS EAST OF LAKE ONTARIO TONIGHT AND FRIDAY MORNING... .DEEP LOW PRESSURE OVER THE CAROLINAS THIS EVENING WILL TRACK NORTHEAST TO SOUTHERN NEW ENGLAND BY FRIDAY MORNING...THEN INTO THE CANADIAN MARITIMES BY FRIDAY EVENING. SNOW FROM THIS SYSTEM WILL SPREAD ACROSS PORTIONS OF THE SOUTHERN TIER...THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION TONIGHT AND FRIDAY MORNING...WITH THE HEAVIEST AMOUNTS FALLING ACROSS CENTRAL AND EASTERN NEW YORK STATE. NYZ021-121100- /O.EXB.KBUF.WW.Y.0013.000000T0000Z-081212T1200Z/ ALLEGANY- INCLUDING THE CITY OF...WELLSVILLE 957 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER WEATHER ADVISORY FOR ALLEGANY COUNTY...WHICH IS IN EFFECT UNTIL 7 AM EST FRIDAY. LOW PRESSURE TRACKING NORTHEAST FROM THE CAROLINAS TO NEW ENGLAND WILL BRING A GENERAL SNOWFALL OF 3 TO 5 INCHES TO THE AREA TONIGHT WITH ANOTHER INCH ON FRIDAY. A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN AT LEAST 3 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$ NYZ006-008-121100- /O.CON.KBUF.WW.Y.0013.000000T0000Z-081212T1800Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 957 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY. LOW PRESSURE TRACKING NORTHEAST FROM THE CAROLINAS TO NEW ENGLAND WILL BRING A GENERAL SNOWFALL OF 4 TO 7 INCHES TO THE AREA TONIGHT AND FRIDAY MORNING...WITH THE HIGHEST ACCUMULATIONS MOST LIKELY ACROSS SOUTHEASTERN SECTIONS OF OSWEGO AND LEWIS COUNTIES. THE SNOW IS EXPECTED TO TAPER OFF BY EARLY FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN AT LEAST 3 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. WHILE THE WEATHER WILL BE SIGNIFICANT... THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$ JJP
000 WWUS41 KBUF 120855 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 355 AM EST FRI DEC 12 2008 ...A GENERAL SNOWFALL TO IMPACT AREAS EAST OF LAKE ONTARIO THROUGH THIS MORNING... .DEEP LOW PRESSURE OVER DELAWARE BAY WILL TRACK NORTHEAST TO SOUTHERN NEW ENGLAND THIS MORNING...THEN INTO THE CANADIAN MARITIMES BY THIS EVENING. A BAND OF MODERATE SNOW WILL EXTEND FROM THE UPPER GENESEE VALLEY TO THE FINGER LAKES AND THE ADIRONDACKS AND WILL LIFT TO THE NORTHEAST THROUGH THE MORNING. NYZ021-121000- /O.CAN.KBUF.WW.Y.0013.000000T0000Z-081212T1200Z/ ALLEGANY- INCLUDING THE CITY OF...WELLSVILLE 355 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ NYZ006-008-121700- /O.CON.KBUF.WW.Y.0013.000000T0000Z-081212T1800Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 355 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. LOW PRESSURE TRACKING NORTHEAST FROM DELAWARE BAY TO NEW ENGLAND WILL BRING A GENERAL SNOWFALL OF 4 TO 7 INCHES TO THE AREA BY MID DAY...WITH THE HIGHEST ACCUMULATIONS MOST LIKELY ACROSS SOUTHEASTERN SECTIONS OF OSWEGO AND LEWIS COUNTIES. THE SNOW IS EXPECTED TO TAPER OFF BY EARLY FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN AT LEAST 3 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. WHILE THE WEATHER WILL BE SIGNIFICANT... THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$
000 WWUS41 KBUF 121357 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 857 AM EST FRI DEC 12 2008 ...A GENERAL SNOWFALL TO IMPACT AREAS EAST OF LAKE ONTARIO THROUGH THIS MORNING... .DEEP LOW PRESSURE OVER DELAWARE BAY WILL TRACK NORTHEAST TO SOUTHERN NEW ENGLAND THIS MORNING...THEN INTO THE CANADIAN MARITIMES BY THIS EVENING. A BAND OF MODERATE SNOW WILL EXTEND FROM THE UPPER GENESEE VALLEY TO THE FINGER LAKES AND THE ADIRONDACKS AND WILL LIFT TO THE NORTHEAST THROUGH THE MORNING. NYZ001-002-010>012-085-121600- /O.EXB.KBUF.WW.Y.0013.000000T0000Z-081212T1600Z/ NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE 857 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. COLD AIR MOVING SOUTHEAST FROM LAKE ONTARIO HAS PRODUCED FREEZING DRIZZLE OVER THE NIAGARA FRONTIER. THE FREEZING DRIZZLE SHOULD END BY LATE MORNING AS THE AIR GROWS COLDER ALOFT. MANY ROADS WILL BE ICY AND THERE HAVE BEEN MORE ACCIDENTS THAN USUAL. MOTORISTS ARE URGED TO BE EXTRA CAREFUL AND KEEP MORE DISTANCE BETWEEN VEHICLES, AND SLOW DOWN IN HEAVIER TRAFFIC. SIDEWALKS AND PARKING LOTS MAY ALSO BECOME SLIPPERY, SO BE CAREFUL WALKING THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$ NYZ006-008-121800- /O.CON.KBUF.WW.Y.0013.000000T0000Z-081212T1800Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 857 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. LOW PRESSURE TRACKING NORTHEAST FROM DELAWARE BAY TO NEW ENGLAND WILL BRING A GENERAL SNOWFALL OF 4 TO 7 INCHES TO THE AREA BY MID DAY...WITH THE HIGHEST ACCUMULATIONS MOST LIKELY ACROSS SOUTHEASTERN SECTIONS OF OSWEGO AND LEWIS COUNTIES. THE SNOW IS EXPECTED TO TAPER OFF BY EARLY FRIDAY AFTERNOON. A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN AT LEAST 3 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. WHILE THE WEATHER WILL BE SIGNIFICANT... THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. $$
000 WWUS41 KBUF 121547 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1047 AM EST FRI DEC 12 2008 NYZ006-008-121700- /O.CAN.KBUF.WW.Y.0013.000000T0000Z-081212T1800Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 1047 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. THE HEAVY SNOW HAS MOVED EAST OUT OF THE AREA. $$ NYZ001-002-010>012-085-121700- /O.CAN.KBUF.WW.Y.0013.000000T0000Z-081212T1600Z/ NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE 1047 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. THE FREEZING DRIZZLE HAS CHANGED TO SNOW FLURRIES. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 11, 3:33 PM EST, 11 minutes earlier.
Area forecast discussion, Dec 11, 3:33 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EST THU DEC 11 2008
.SYNOPSIS...
DEEP LOW PRESSURE OVER THE CAROLINAS THIS EVENING WILL TRACK
NORTHEAST TO SOUTHERN NEW ENGLAND BY FRIDAY MORNING AND THEN INTO
THE CANADIAN MARITIMES BY FRIDAY EVENING. SNOW FROM THIS SYSTEM WILL
EDGE BACK ACROSS THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION
TONIGHT AND FRIDAY MORNING WHILE HEAVIER AMOUNTS AFFECT THE EASTERN
PART OF THE STATE. A COLD NORTHWEST FLOW WILL FOLLOW IN THE WAKE OF
THE LOW FRIDAY WITH SOME LIMITED LAKE EFFECT SNOW SOUTHEAST OF THE
LAKES FRIDAY NIGHT BEFORE A WARMING TREND GETS UNDERWAY DURING THE
LATTER PART OF THE WEEKEND AND MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
DURING THIS PART OF THE FORECAST...LOW PRESSURE CENTERED OVER
GEORGIA EARLY THIS AFTERNOON WILL TRACK INTO EASTERN VIRGINIA THIS
EVENING...THEN NORTHEASTWARD ALONG THE ATLANTIC COAST OVERNIGHT AND
FRIDAY...REACHING MAINE BY EARLY FRIDAY AFTERNOON. THIS SYSTEM WILL
BRING WIDESPREAD PRECIPITATION TO MUCH OF THE NORTHEASTERN UNITED
STATES DURING THIS TIME FRAME. AS HAS APPEARED TO BE THE CASE FOR
THE PAST SEVERAL DAYS...OUR AREA CONTINUES TO LOOK AS IF IT WILL BE
FAR ENOUGH INTO THE COLD SIDE OF THIS SYSTEM FOR ANY PRECIP TO
FALL IN THE FORM OF SNOW.
AS OF 2030Z...THE NORTHERN EDGE OF THE PRECIP SHIELD IS SLOWLY
APPROACHING THE SOUTHEASTERN PERIPHERY OF OUR CWA...AND SHOULD BEGIN
TO SPREAD INTO ALLEGANY COUNTY AFTER ABOUT 22-23Z. FROM THAT POINT
ON...THE PRECIP WILL PUSH NORTHEASTWARD ACROSS MUCH OF THE AREA
DURING THE COURSE OF THE EVENING...THEN LINGER INTO FRIDAY MORNING
AS THE MAIN DEFORMATION ZONE/AREA OF WRAPAROUND PRECIP ASSOCIATED
WITH THE LOW LIFTS NORTHEAST ALONG THE SPINE OF THE APPALACHIANS.
WHILE THE SHORT TERM MODELS ARE IN GOOD AGREEMENT ON THIS OVERALL
SCENARIO...DISAGREEMENT REMAINS AS TO THE WESTERNMOST EXTENT OF THE
DEFORMATION ZONE AND THE AMOUNT OF FORCING WITHIN...AND THIS HAS A
NOTICEABLE IMPACT ON THE RESULTANT AMOUNT OF PRECIPITATION.
SPECIFICALLY...THE 12Z NAM HAS REVERSED ITS EARLIER EASTWARD TREND
AND IS NOW NOTICEABLY STRONGER AND FURTHER WEST...WHICH RESULTS IN
THIS MODEL PROJECTING NEAR-WARNING CRITERIA SNOWS ACROSS THE
NORTH COUNTRY...AND ADVISORY-CRITERIA SNOWS ALL THE WAY BACK ACROSS
THE FINGER LAKES TO THE GENESEE VALLEY...WITH A SHARP CUTOFF TO
ALMOST NOTHING ACROSS THE REMAINDER OF WESTERN NY STATE. IN
CONTRAST...THE 12Z GFS HAS REMAINED VERY CONSISTENT WITH ITS
PREVIOUS RUNS AND OUR EXISTING FORECAST CONTINUITY...INDICATING
LOW-END ADVISORY AMOUNTS ACROSS OUR FAR EASTERN ZONES...TAPERING
BACK TO MINOR ACCUMS ACROSS THE FINGER LAKES AND GENESEE
VALLEY...AND NOTHING ACROSS FAR WESTERN SECTIONS.
GIVEN THE GOOD RUN-TO-RUN CONSISTENCY EXHIBITED BY THE GFS...ITS
CLOSE AGREEMENT WITH OUR EXISTING CONTINUITY...SUPPORT FOR ITS
SOLUTION BY THE HPC PRECIPITATION PROGS...AND UPSTREAM RADAR
TRENDS...FEEL THAT IT IS BEST TO STICK CLOSER TO ITS SOLUTION FOR
THE UPCOMING EVENT. AS SUCH...WILL RESERVE CATEGORICAL POPS AND THE
HIGHEST SNOWFALL AMOUNTS FOR OUR FAR EASTERN ZONES...THEN WILL TAPER
BACK TO LIKELY POPS/LESSER ACCUMS ACROSS THE FINGER LAKES AND
GENESEE VALLEY...AND JUST CHANCE POPS ACROSS FAR WESTERN NY STATE.
AS FOR AMOUNTS...GIVEN EXPECTED QPF OF 0.50-0.60 ACROSS THE
SOUTHERN/EASTERN SECTIONS OF THE NORTH COUNTRY...FEEL THESE AREAS
ARE LOOKING AT POTENTIAL ACCUMS OF 4-8 OVER 18 HOURS...THUS WINTER
WEATHER ADVISORIES WILL BE HOISTED FOR OSWEGO AND LEWIS COUNTIES. A
LITTLE FURTHER TO THE WEST...JEFFERSON COUNTY AND THE EASTERN FINGER
LAKES ARE PROBABLY LOOKING AT 1-3/2-4...AND SUCH AMOUNTS WILL ALSO
BE LIKELY IN ALLEGANY COUNTY. FROM THERE...WILL TAPER BACK TO ABOUT
AN INCH OR SO FROM CATTARAUGUS TO MONROE COUNTIES...AND ALMOST
NOTHING IN THE JAMESTOWN/BUFFALO/NIAGARA FALLS AREAS.
ONE OTHER THING WE WILL HAVE TO WATCH FOR THIS EVENING IS THE
POTENTIAL FOR THE PRECIP TO BEGIN AS A LITTLE FREEZING RAIN OR A
FREEZING RAIN/SNOW MIX ACROSS ALLEGANY COUNTY. LOCATIONS ACROSS
NORTH-CENTRAL PA HAVE BEEN INDICATING LIGHT FREEZING RAIN FOR MUCH
OF THE AFTERNOON HOURS...AND CANNOT TOTALLY RULE THIS OUT AT THE
PRECIP ONSET GIVEN THAT THE NAM/GFS BOTH SHOW A WEAK BUBBLE OF
ABOVE-FREEZING AIR ALOFT LINGERING ACROSS THE SOUTHERN TIER LATE
THIS AFTERNOON. THAT SAID...THIS IS FAR FROM A SURE POSSIBILITY...AS
THERE COULD BE ENOUGH EVAPORATIONAL COOLING TO COOL THE ATMOSPHERIC
COLUMN BELOW FREEZING BY THE TIME THE PRECIP STARTS...WHICH WOULD
RESULT IN JUST SNOW. GIVEN THIS LATTER POSSIBILITY AND THE
RELATIVELY SHORT WINDOW FOR FREEZING PRECIP WE HAVE TO BEGIN
WITH...WILL OPT TO LEAVE THE MENTION OUT OF THE FORECAST FOR
NOW...THOUGH THE EVENING SHIFT WILL NEED TO MONITOR THIS FOR A
POTENTIAL SHORT-LIVED WINTER WEATHER ADVISORY.
AS MENTIONED ABOVE...THE SNOW WILL GRADUALLY WIND DOWN DURING THE
COURSE OF FRIDAY MORNING AS THE LOW LIFTS NORTHEAST INTO MAINE...AND
DRAGS ITS TRAILING DEFORMATION ZONE NORTHEAST INTO QUEBEC AND THE
SOUTHERN ADIRONDACKS. THIS WILL RESULT IN THE SYNOPTIC SNOWS
SHUTTING OFF ACROSS OUR FAR EASTERN ZONES BY EARLY AFTERNOON.
AS THE SYNOPTIC SNOWS TAPER OFF...OUR ATTENTION WILL THEN BE FORCED
BACK TO THE MESOSCALE AS COLD ADVECTION STRENGTHENS ACROSS THE LOWER
LAKES REGION WITH THE PASSAGE OF THE LOW. THE COMBINATION OF THE
DEEPENING COLD AIR AND INCREASING AMOUNTS OF LOW LEVEL MOISTURE
SHOULD BE ENOUGH TO ALLOW FOR LIMITED LAKE SNOWS TO DEVELOP ON A
WEST-NORTHWESTERLY FLOW AS THE DAY PROGRESSES. THESE WILL FIRST FORM
SOUTHEAST OF LAKE ERIE DURING THE LATE MORNING AND EARLY
AFTERNOON...THEN SOUTHEAST OF LAKE ONTARIO DURING THE COURSE OF THE
AFTERNOON. WHILE THERMODYNAMIC PROFILES WILL BECOME FAVORABLE ENOUGH
TO WARRANT LIKELY POPS SOUTHEAST OF BOTH LAKES BY LATER IN THE
AFTERNOON...FEEL THAT AMOUNTS SHOULD GENERALLY BE BELOW ADVISORY
CRITERIA GIVEN THE PRESENCE OF SOME SHEAR...AND THE FACT THAT THE
BEST MOISTURE WILL REMAIN CONFINED TO THE LOWEST 5-6 KFT OF THE
ATMOSPHERE. AS SUCH...FOR NOW WILL GENERALLY INDICATE 1-3/2-4
AMOUNTS SOUTHEAST OF LAKE ERIE AND LESSER AMOUNTS SOUTHEAST OF LAKE
ONTARIO TOMORROW AFTERNOON.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THIS PERIOD WILL FEATURE A BRIEF LAKE EFFECT EPISODE FRIDAY NIGHT
WHICH WILL WANE SATURDAY MORNING AND GIVE WAY TO A DRAMATIC WARMUP
ON SUNDAY.
A COLD NORTHWEST FLOW IN THE WAKE OF THE DEPARTING COASTAL STORM
WILL GET A BOOST FROM A SECONDARY TROF PASSAGE FRIDAY EVENING AND
ALLOW FOR SCATTERED SNOW SHOWERS AREAWIDE SO WILL INCR POPS TO 30
THROUGHOUT. LAKE EFFECT PARAMETERS LOOK GOOD FOR SEVERAL HOURS AS
WELL...WITH WELL ALIGNED 290-300 FLOW...SO WILL BOOST POPS TO CATEG
FROM WAYNE TO OSWEGO AND ALSO CHAUT/CATT WITH GOOD UPSLOPE FLOW.
THESE AREAS CAN SEE A FEW INCHES...BUT LONGEVITY OF EVENT LOOKS
BRIEF WITH WARNING CRITERIA SNOWFALL UNLIKELY SO WILL NOT ISSUE ANY
WATCH THIS FAR OUT BUT MAY NEED TO GO WITH ADVISORIES FRI NT.
RIDGE BUILDS IN QUICKLY SAT MORNING WHICH WILL LOWER CAP AND DRY
THINGS OUT...WILL CARRY LOW CHC POPS FOR ANY REMNANT ACTIVITY
LIFTING NORTH AS WINDS BACK...BUT EVEN THIS LOOKS DOUBTFUL NOW AS
WINDS GO RIGHT FROM 270 TO 210 IN A FEW HOURS. WE DO HAVE STRONG
WARM ADVECTION ALOFT DURING SATURDAY WITH 850 MB TEMPS RISING FROM
-15C AT 12Z TO -6C BY 00Z SO A GOOD DEAL OF MID AND HIGH CLOUD WILL
BE ASSOCIATED WITH THIS WARM ADVECTION BUT LOWER LAYERS WILL BE DRY
SO ANY PRECIP SHOULD STAY NORTH OF TORONTO.
WARM FRONT GROWS TO OUR NORTH SAT NT AND SUNDAY...AGAIN ANY PRECIP
SHOULD STAY NORTH OF LK ONTARIO BUT CLOUDINESS WILL BE AN ISSUE SAT
NT INTO SUN MORNING BUT LOOK FOR SOME CLEARING ON SUNDAY AS BRISK
S-SW WINDS MIX DOWN THE +4C 850 MB TEMPS WELL INTO THE M-U 40S
WITH 50 NOT OUT OF THE QUESTION IF WE GET ENOUGH SUNSHINE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT FOR FIRST PART OF THIS PERIOD WITH COLD
FRONTAL PASSAGE MON EVENING AND OVERNIGHT. MONDAY LOOKS QUITE MILD
WITH +6 TO 8C 850 MB TEMPS PROVIDING 50 OR BETTER SFC TEMPS EVEN
WITH AN INCREASE IN CLOUD. UPPED TEMPS A FEW DEG FROM GUIDANCE BASED
ON PATTERN RECOGNITION HERE. WILL BRING INCREASING CHANCES OF
SHOWERS IN FROM WEST TO EAST DURING THE MIDDAY AND AFTERNOON...UP TO
LIKELY MON NT. COLDER AIR WORKING IN BEHIND THE FRONT SHOULD TURN
RAIN SHOWERS OVER TO SNOW SHOWERS EARLY TUESDAY WITH SOME MINOR
ACCUM POSSIBLE...ESP IF FRONT HANGS UP A BIT AS MODELS SHOWING SIGNS
OF A WEAK WAVE RIPPLING ALONG IT.
TUES LOOKS TO DRY OUT AND TURN COLDER WITH SOME LIMITED LK EFF SE OF
THE LAKES. MODELS DIVERGE THEREAFTER. HPC GRAPHICS KEEP AREA DRY WED
AS LOW SCOOTS BY TO OUR SOUTH...BUT LATEST GFS AND NOW ECMWF BRING
STRONGER TROF/WAVE ACROSS THE AREA WED...SO WILL GO WITH CHC POPS
FOR SNOW...ALTHOUGH ECMWF WOULD SUGGEST A CHANGE TO RAIN. COLDER WX
RETURNS THURS AND WE SEEM TO BE ENTERING A MORE TOPSY TURVY PATTERN
WITH FREQUENT CHANGES IN THE ZONAL FLOW.
BOTH 6-10 AND 8-14 DAY CPC FORECASTS INDICATE ABOVE NORMAL TEMPS AND
PRECIP FOR OUR REGION...SUGGESTING MAIN STORM TRACK UP OVER THE
LAKES TO OUR WEST...PLACING OUR AREA MOSTLY ON WARM SIDE OF THE
SYSTEMS...MEANING RAIN AHEAD OF SYSTEMS AND ONLY LIMITED LAKE SNOWS
BEHIND THEM. STAY TUNED.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE CENTERED OVER GEORGIA EARLY THIS AFTERNOON WILL TRACK
NORTHEAST INTO EASTERN VIRGINIA THIS EVENING...THEN NORTHEAST
ALONG THE ATLANTIC COAST OVERNIGHT AND FRIDAY...REACHING MAINE BY
EARLY FRIDAY AFTERNOON. IN ADVANCE OF THIS FEATURE...CLOUDS WILL
CONTINUE TO THICKEN ACROSS THE AREA THIS AFTERNOON...THEN A SWATH
OF PRECIP WILL SPREAD ACROSS THE EASTERN TWO THIRDS OF THE AREA
TONIGHT...GENERALLY AFFECTING AREAS FROM KELZ- KROC EASTWARD. THE
BULK OF THIS WILL BE IN THE FORM OF SNOW...THOUGH IT COULD START
AS A LITTLE FREEZING RAIN EARLY THIS EVENING ACROSS INTERIOR
SECTIONS OF THE SOUTHERN TIER.
ONCE THE SNOW BEGINS...EXPECT VFR CONDITIONS TO QUICKLY PLUMMET TO
IFR...THEN REMAIN AT IFR LEVELS UNTIL THE SNOW TAPERS OFF FROM
WEST TO EAST DURING FRIDAY MORNING. AT THAT TIME...VSBYS SHOULD
CLIMB BACK TO VFR...AND CIGS TO THE LOW MVFR RANGE.
ACROSS FAR WESTERN NY STATE...CONDITIONS SHOULD GENERALLY REMAIN
VFR FOR MUCH OF THE NIGHT...UNTIL SOME LOW LEVEL MOISTURE WRAPS
BACK INTO THE AREA OVERNIGHT. THIS MOISTURE WILL CAUSE CEILINGS
TO QUICKLY LOWER TO MVFR UPON ITS ARRIVAL...WHERE THEY SHOULD THEN
REMAIN THROUGH FRIDAY.
AS COLD ADVECTION PICKS UP AND LOW LEVEL MOISTURE DEEPENS IN THE
WAKE OF THE LOW FRIDAY...SOME LIMITED LAKE EFFECT SNOWS WILL
BECOME INCREASINGLY LIKELY WITH TIME SOUTHEAST OF LAKE ERIE.
WITHIN THIS AREA...CONDITIONS WILL EVENTUALLY DETERIORATE TO IFR
AS THE SNOWS BECOME BETTER ORGANIZED.
OUTLOOK...
FRIDAY NIGHT...MVFR IN SNOW SHOWERS...WITH IFR IN LAKE SNOWS SOUTHEAST
OF LAKES ERIE AND ONTARIO.
SATURDAY...VFR WITH LOCALIZED MVFR CONDITIONS IN MORNING SNOW
SHOWERS.
SUNDAY...VFR.
MONDAY...VFR/MVFR IN LATE AFTERNOON RAIN SHOWERS.
TUESDAY...MVFR TO VFR IN MORNING SNOW SHOWERS.
&&
.MARINE...
OUR UNUSUAL RESPITE FROM MARINE HEADLINES WILL END WITH THIS ISSUANCE AS
NORTHWESTERLIES INCREASE FRIDAY AFTERNOON AND NIGHT AS DEEP NEW
ENGLAND LOW PULLS AWAY. BRISK TO STRONG NORTHWESTERLIES WILL HOLD
MOST OF FRIDAY NIGHT BUT DIMINISH QUICKLY SATURDAY MORNING AS A
STRONG RIDGE MOVES ACROSS THE LOWER LAKES. ADVISORIES WILL BE ISSUED
FOR THE LAKE ERIE NEARSHORES FROM 18Z FRI TO 10Z SAT (1PM TO 5AM)
AND FROM 21Z FRI TO 15Z SAT (4P TO 10A) ON THE LAKE ONTARIO
NEARSHORES.
THERE WILL BE A BREAK LATER SATURDAY AND SATURDAY NIGHT BUT
STRENGTHENING SOUTH TO SOUTHWEST WINDS MAY REQUIRE NEW SMALL CRAFT
ADVISORIES ON SUNDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 1 PM EST
FRIDAY FOR NYZ006-008.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 5 AM EST SATURDAY FOR
LEZ040-041.
SMALL CRAFT ADVISORY FROM 4 PM FRIDAY TO 10 AM EST
SATURDAY FOR LOZ042>045.
&&
SYNOPSIS...SFM
NEAR TERM...JJR
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...JJR/SFM
MARINE...SFMHazardous weather outlook, Dec 11, 5:31 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 531 AM EST THU DEC 11 2008 NYZ001>004-010>014-019>021-085-121045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 531 AM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-121045- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 531 AM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SNOW WILL MOVE INTO THE AREA TONIGHT AS A STORM MOVES NORTHWARD ALONG THE COAST. AT THIS TIME IT APPEARS THE THE HIGHEST ACCUMULATIONS WILL BE IN THE 2 TO 4 INCH RANGE ACROSS PARTS OF OSWEGO AND LEWIS COUNTIES. IF THE STORM TRACKS A LITTLE FURTHER WEST AMOUNTS COULD BE HIGHER. LISTEN FOR UPDATED FORECASTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-121045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 531 AM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SAGE
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:06 PM EST | Small Craft Advisory | BUF | 37 hr |
Nearby
Winter Weather Advisories in New York, 2008Every winter weather advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.